Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 36, NWS Wichita, KS

July 9, 1999Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 9, 1999, 8:56 PM CDT for Sedgwick County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1999, 8:56 PM CDT (01:56 UTC)
Expired
Jul 10, 1999, 12:00 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 100156
FFWICT
KSC173-100500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL MIDNIGHT CDT
 
* AT 850 PM CDT...SEDGWICK COUNTY 911 REPORTED NUMEROUS AREAS STILL
AFFECTED BY HIGH WATER ACROSS THE GREATER WICHITA AREA. WATER WAS
4 FEET DEEP AT HARRY AND MERIDIAN WITH STALLED VEHICLES IN THE AREA.
HIGH WATER WAS ALSO REPORTED AT MURDOCK AND WASHINGTON. MANY OTHER
STREETS...ESPECIALLY ACROSS WEST WICHITA...WERE STILL EXPERIENCING
SOME HIGH WATER FROM THE EARLIER HEAVY RAIN.

DOPPLER RADAR SHOWED THAT THE LARGE AREA OF HEAVY RAIN HAD MOVED
WELL SOUTH OF THE AREA...HOWEVER ANOTHER LINE OF SHOWERS AND A FEW
THUNDERSTORMS WILL AFFECT SEDGWICK COUNTY DURING THE LATE EVENING.
ANY ADDITIONAL RAIN WILL ONLY AGGREVATE THE ONGOING FLOODING ACROSS
THE AREA.

.MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

DARMOFAL
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:11 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 3:11 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT FRI JUL 9 1999

MAIN FCST PROBLEM IS PRECIP CHCS OVERNIGHT. ALL MODELS SIMILAR
THROUGH 48 HRS. COLD FRONT IS MOVING SLOWER THAN EXPECTED. HOWEVER
EXPECT IT WILL SLIDE SOUTH ACROSS THE ENTIRE AREA THROUGH THE REST
OF THE AFTERNOON AND EVENING HOURS. EXPECT IT TO MAKE IT ALL THE
WAY THROUGH FCST AREA AFTER MIDNIGHT. CEN SECTIONS SHOULD SEE THE
PRECIP THIS AFTERNOON AND EVENING. SOUTHERN SECTIONS WILL HAVE
PRECIP LINGER INTO THE OVERNIGHT HOURS AS FRONT CONTINUES TO MOVE TO
THE SOUTH. THINK THE FRONT WILL BE SOUTH OF THE OKLAHOMA BORDER BY
12Z SAT AND REMAIN THERE THROUGH EXTENDED. WILL THEREFORE CONTINUE
DRY FCST FROM SAT ON INTO THE EXTENDED.

TEMPS ARE ANOTHER PROBLEM. CONDITIONS ARE COOLER AND MUCH DRIER
BEHIND THE FRONT. SO HOW COOL SHOULD I GO THROUGH SAT NIGHT. MOS
GUIDANCE SEEMS REASONABLE FOR LOWS BUT CONSIDERING THE TIME OF YEAR
AND AMOUNT OF SUNSHINE EXPECTED...WILL GO A LITTLE WARMER THAN
GUIDANCE ON HIGH TEMPS. EXTENDED FCST WILL REMAIN UNCHANGED.
WEDNESDAY WILL SEE HIGHS AGAIN IN THE 90 TO 95 RANGE WITH LOWS
AROUND 70.

FCSTID = 7/NR
ICT   66  85  63  88 /  50   5   0   0
HUT   64  85  62  87 /  50   0   0   0
EWK   64  85  62  87 /  50   0   0   0
EQA   66  85  63  88 /  50   5   0   0
WLD   67  84  63  89 /  50  10   0   0
RSL   62  83  59  86 /  60   0   0   0
GBD   63  84  60  86 /  60   0   0   0
SLN   64  83  60  85 /  60   0   0   0
MPR   64  84  61  86 /  60   0   0   0
CFV   67  84  63  88 /  60  20   0   0
CNU   66  85  63  87 /  60  10   0   0
K88   66  85  62  86 /  60  10   0   0

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:15 PM CDTSevere Thunderstorm WarningICTSumner30 min
Jul 9, 11:46 PM CDTFlash Flood WarningICTElk3 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.